2 Questions Re: Fentanyl Patches Heating Pads

Discussion in 'Fibromyalgia Main Forum' started by Cyndi40, Nov 29, 2006.

  1. Cyndi40

    Cyndi40 New Member

    Hello All! Hope you all are finding some relief through this season... I am in some icky pain today for some reason. I've been doing a little better in the pain area, but finding myself having worse fatigue... but today, the pain has returned. Not sure what the factors are, but there have been some crazy changes in the weather that could be key... Anyway... I have a couple of questions that I hope someone can help me with...

    I've been wearing the duragesic/fentanyl patches for quite some time now. I've backed up on the dosage, thank God... but I'm finding that I've started scarring on my upper arms where I've been rotating back and forth with the patches. I wondered if you who are wearing the patches could tell me where you wear yours and where you seem to have the best results. Mine just seemed to stick better on my arms, and I seem to have the most sensitive skin. I wore the bioclusive bandages for a long time, but I was having really bad reactions to those, so I had to give them up. I have reactions to these patches as well, but I thought maybe I would try another area for awhile other than my upper arms. I just don't want to take a chance and apply someplace where it won't be affective and lose a patch (if you know what I mean).

    Also, those who wear heating pads... I know that I'm probably not alone in that I have used my heating pads for so long that I've noticed places on my body that look really awful. I'm wondering if those places are going to be "scarred" forever or if they will ever go away... and if so, will I need to wear some sort of fade cream... or has anyone else faced this problem? It's in areas that are concealed mostly by my clothing, but there are places on my arms that will most likely show if I wear a sleeveless shirt in the summer. I want my life back!! As I am sure most of the rest of you feel.

    Sorry for being a baby and complaining, but I'm just having a bad day and thinking back on the clothes I wore before I got sick and how I looked before I got sick, yada yada... just a down day I guess. Thanks for any suggestions. God bless you all!

    Hugs,
    Cyndi
  2. browneyelady48

    browneyelady48 New Member

    Cyndi, I dont mean to scare you and dont know if the Dr has told you or not, but heat and the Fentanyl Patches are very dangerous together. It can cause an overdose. My doc toke me off them when he put me in actic water therapy, because the water was heated and I would be getting in a hot tub for thereapy also.

    I just wanted to let you know to please be careful. I use heat for pain alot also so I know where you are coming from.
    Love Brenda
  3. momXtwo

    momXtwo New Member

    I, too, wear the Duragesic patches, but I rotate them on my upper back. My hubby puts them there and I have to use really large bandages to cover them in order for them to stick for the amount of time they are supposed to.

    As for the heat, my doc is aware that I go to heated water therapy, and for that reason has me change them every two days, knowing that they won't stick more than that. I DO use heating pads, and apparently I don't normally put them in that particular area, because I haven't noticed the heating pad scarring you are referring to. I do, however, have raised areas from the patches from their use. The area becomes irritated, but never opened, stays red for several days after I take the patch off.

    All I know is that life without my patches are not tolerable. I've tried. It doesn't work; my doc knows and states that I am one of his hardest cases, but he is well aware of the truth of this disease. His wife and daughter both have it.

    I've written a book, and I'm sorry. Yikes! I wish I could help more, but just wanted to let you know you have someone out there who lives similarly. Hope you find a solution out ther, hun.

    Momxtwo
  4. wanderingbluedragon

    wanderingbluedragon New Member

    My freind is on those and I asked her what to do. She said she is very allergic to the duragesic brand and had to use the generic brand of patches, something about the glue, she says it is in a blue and white box and they are smaller as well. She wear yours on the abdomen and very rarely do they lift. Mary Kay Oil free eye makeup remover removes the glue without burning and doesn't hurt the skin at all. She says that the marks from the heating pad is the blood in the veins coming up to the surface of the skin. use a lower setting on the heating pad, and if you can go without it for a while it will help it go away. She recommends using moist heat instead of dry heat, like those rice packs. Happycompany.com has them. She says moist heat is less damaging to the skin.

    Hope this helps,

    Blue
  5. Cyndi40

    Cyndi40 New Member

    Thank all of you so very much!! I probably should've made two separate threads. The heating pad scares are in places where the patches are as well as places where they are not... and hopefully they will go away as they look really really bad right now... she must be right, though, because come to think of it, the areas they are in do look like veins, ugh!! I know my sister has these on her tummy moreso than I do... mine are moreso on my arms and upper body. I am so scared that I will never ever be free of what damage the heating pad has done. It hit me quicker than I realized and well, it looks really really bad. I suppose that my pride I used to have in my looks has slowly faded from me. This illness has surely brought me down a few notches, not that I was a mean stuck up person, but man, it sure puts your priorities in orders in many ways (not just your looks, that's for sure!). I appreciate all of your answers you guys!! I am so thankful that you took the time to do so!
    I also wonder if any kind of fade cream would work on these scars and heating pad scars as well?

    PS Brenda, I appreciate the warning, too... I do use the heating pad to help the patches stick and maybe I'm doing more damage than good... I better watch out from here on out, and hopefully I've not done irreversible damage :(
    [This Message was Edited on 11/29/2006]